Serotonin Overload

Presentation and History

A 17-year-old female with a history of depression and eating disorder presents to the emergency department after an intentional overdose of citalopram, sertraline and ibuprofen.

Initial work up

On arrival, the patient is noted to have a blood pressure 132/57 mmHg, tachycardic with a heart rate of 128 beats per minute, afebrile with a normal respiratory rate and an oxygen saturation of >95% on room air. On physical examination, the patient was initially alert and oriented to person, place and time. Her lungs were clear to auscultation bilaterally. Cardiac exam was tachycardic and regular without murmur, rub or gallop. The abdomen was soft, non-tender and non-distended with hyperactive bowel sounds. Her neurologic exam was notable for hyperreflexia and 5-6 beats of inducible clonus in the lower extremities as well as a mild resting tremor. EKG demonstrated sinus tachycardia with normal axis and intervals. Bedside glucose was 90. The patient’s acetaminophen and salicylate levels were <10 and <2.5, respectively. The metabolic panel was notable for potassium of 3.3. The LFTs and CBC were within normal limits.

ED course and disposition

15 minutes into her ED stay, the patient had a generalized tonic-clonic seizure lasting approximately 30 seconds. She received lorazepam 2mg intravenous (IV) and was moved to the resuscitation bay. She received repeated doses of benzodiazepines along with aggressive fluid resuscitation and was admitted to the pediatric intensive care unit. 

Serotonin Syndrome

Serotonin syndrome is a life-threatening condition due to increased serotonergic activity in the central nervous system. The syndrome can occur through accidental overdose, deliberate self-poisoning, or even therapeutic medication use. The classic triad of mental status changes, autonomic hyperactivity and neuromuscular abnormalities is not always seen, and the presentation can be subtle.

Classic neuromuscular findings include hyperreflexia and muscular rigidity greater in the lower extremities than in the upper extremities, as well as clonus. Roving eye movements known as “ocular clonus” can also be seen.

Complications of serotonin syndrome include cardiac dysrhythmias, seizures, metabolic acidosis, rhabdomyolysis, and severe hyperthermia resulting in end organ failure and disseminated intravascular coagulation.

Treatment is largely supportive including respiratory support, IV fluids and benzodiazepines.

Adjunctive therapies include GI decontamination with activated charcoal if ingestion is within two hours, and cyproheptadine. Cyproheptadine is a first-generation anti-histamine that also has anti-serotonergic properties, and should be considered if supportive measures fail. Caution must be exercised as this medication is only available in PO formulation and would require NG tube placement in the obtunded patient. Downsides of cyproheptadine include exacerbating hypotension, so it should not be used on patients with profound autonomic instability as can be seen in some cases of serotonin syndrome.

Supportive care also includes treating patients who have a temperature of greater than 41.1C (106F) with immediate intubation and paralysis with a non-depolarizing neuromuscular blocking agent (e.g. rocuronium or vecuronium). Active cooling measures should also be initiated at this point.

Citalopram and escitalopram are worth special mention as these two SSRIs can cause significant widening of the QRS and QTc interval, which can degenerate into torsades de pointes up to 12 hours after ingestion. Thus, patients who have EKG changes or persistent sinus tachycardia should be admitted to a critical care setting and observed on telemetry with serial EKGs for at least this duration.

Case conclusion

The patient’s vitals and physical exam normalized on hospital day one with continued supportive care and she was subsequently transferred to the inpatient psychiatry service.

Faculty Reviewer: Dr. Jason Hack

Sources

Boyer, E. and Michael Shannon. “The serotonin syndrome.” N Engl J Med 2005;352:1112-20.

Boyer, E. “Serotonin syndrome (serotonin toxicity).” UpToDate.

LoVecchio, F. and Erik Mattison. “Atypical and serotonergic antidepressants: Serotonin Syndrome.” Tintinalli’s Emergency Medicine: a comprehensive study guide 8e (2016).